Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinitely many moduli of stability at the dissipative boundary of chaos


Authors: P. Hazard, M. Martens and C. Tresser
Journal: Trans. Amer. Math. Soc. 370 (2018), 27-51
MSC (2010): Primary 37B40, 37C15, 37F25
DOI: https://doi.org/10.1090/tran/6940
Published electronically: September 15, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the family of area-contracting Hénon-like maps with zero topological entropy we show that there are maps with infinitely many moduli of stability. Thus one cannot find all the possible topological types for non-chaotic area-contracting Hénon-like maps in a family with finitely many parameters. A similar result, but for the chaotic maps in the family, became part of the folklore a short time after Hénon used such maps to produce what was soon conjectured to be the first non-hyperbolic strange attractor in $ \mathbb{R}^2$. Our proof uses recent results about infinitely renormalisable area-contracting Hénon-like maps; it suggests that the number of parameters needed to represent all possible topological types for area-contracting Hénon-like maps whose sets of periods of their periodic orbits are finite (and in particular are equal to $ \{1,\, 2,\dots ,\,2^{n-1}\}$ or an initial segment of this $ n$-tuple) increases with the number of periods. In comparison, among $ C^k$-embeddings of the 2-disk with $ k\geq 1$, the maximal moduli number for non-chaotic but non-area-contracting maps in the interior of the set of zero-entropy is infinite.


References [Enhancements On Off] (What's this?)

  • [1] A. De Carvalho, M. Lyubich, and M. Martens, Renormalization in the Hénon family. I. Universality but non-rigidity, J. Stat. Phys. 121 (2005), no. 5-6, 611-669. MR 2192529, https://doi.org/10.1007/s10955-005-8668-4
  • [2] E. Dufraine, Équivalence topologique de champs de vecteurs en présence de connexions, Ph.D. Thesis, Dijon, France (2001).
  • [3] J.-M. Gambaudo, S. van Strien, and C. Tresser, Hénon-like maps with strange attractors: there exist $ C^\infty$ Kupka-Smale diffeomorphisms on $ S^2$ with neither sinks nor sources, Nonlinearity 2 (1989), no. 2, 287-304. MR 994094
  • [4] J. Guckenheimer, in Dynamical Systems: CIME lectures, Bressanone, Italy, 1978, C.I.M.E. Lectures (J. Guckenheimer, J. Moser and S. Newhouse), Progress in Mathematics 8, Birkhauser, New York, 2010, pp. 7-123.
  • [5] Jenny Harrison, Unsmoothable diffeomorphisms, Ann. of Math. (2) 102 (1975), no. 1, 85-94. MR 0388458, https://doi.org/10.2307/1970975
  • [6] Philip Hartman, On local homeomorphisms of Euclidean spaces, Bol. Soc. Mat. Mexicana (2) 5 (1960), 220-241. MR 0141856
  • [7] P. E. Hazard, Hénon-like maps with arbitrary stationary combinatorics, Ergodic Theory Dynam. Systems 31 (2011), no. 5, 1391-1443. MR 2832251, https://doi.org/10.1017/S0143385710000398
  • [8] Witold Hurewicz and Henry Wallman, Dimension Theory, Princeton Mathematical Series, v. 4, Princeton University Press, Princeton, N. J., 1941. MR 0006493
  • [9] M. Hénon, A two-dimensional mapping with a strange attractor, Comm. Math. Phys. 50 (1976), no. 1, 69-77. MR 0422932
  • [10] M. Lyubich and M. Martens, Renormalization in the Hénon family, II: the heteroclinic web, Invent. Math. 186 (2011), no. 1, 115-189. MR 2836053, https://doi.org/10.1007/s00222-011-0316-9
  • [11] M. Lyubich and M. Martens, Probabilistic universality in two-dimensional dynamics, IMS-SUNY at Stony Brook, preprint, 2011/02.
  • [12] W. de Melo and S. J. van Strien, Diffeomorphisms on surfaces with a finite number of moduli, Ergodic Theory Dynam. Systems 7 (1987), no. 3, 415-462. MR 912376, https://doi.org/10.1017/S0143385700004120
  • [13] Welington de Melo and Sebastian van Strien, One-dimensional dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 25, Springer-Verlag, Berlin, 1993. MR 1239171
  • [14] John Milnor and Charles Tresser, On entropy and monotonicity for real cubic maps, Comm. Math. Phys. 209 (2000), no. 1, 123-178. MR 1736945, https://doi.org/10.1007/s002200050018
  • [15] Sheldon E. Newhouse, Nondensity of axiom $ {\rm A}({\rm a})$ on $ S^{2}$, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 191-202. MR 0277005
  • [16] J. Palis, A differentiable invariant of topological conjugacies and moduli of stability, Dynamical systems, Vol. III--Warsaw, Soc. Math. France, Paris, 1978, pp. 335-346. Astérisque, No. 51. MR 0494283
  • [17] R. Clark Robinson and R. F. Williams, Finite stability is not generic, Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971) Academic Press, New York, 1973, pp. 451-462. MR 0331430
  • [18] Shlomo Sternberg, On the structure of local homeomorphisms of euclidean $ n$-space. II., Amer. J. Math. 80 (1958), 623-631. MR 0096854, https://doi.org/10.2307/2372774
  • [19] E. Zehnder, Homoclinic points near elliptic fixed points, Comm. Pure Appl. Math. 26 (1973), 131-182. MR 0345134, https://doi.org/10.1002/cpa.3160260204

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37B40, 37C15, 37F25

Retrieve articles in all journals with MSC (2010): 37B40, 37C15, 37F25


Additional Information

P. Hazard
Affiliation: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794
Address at time of publication: IME-USP, Rua do Matão, 1010 Cidade Universitária, São Paulo, SP Brazil – CEP 05508-090
Email: pete@ime.usp.br

M. Martens
Affiliation: Institute for Mathematical Sciences, Stony Brook University, Stony Brook, New York 11794
Email: marco@math.stonybrook.edu

C. Tresser
Affiliation: T. J. Watson Research Center, IBM, Yorktown Heights, New York 10598

DOI: https://doi.org/10.1090/tran/6940
Received by editor(s): October 16, 2014
Received by editor(s) in revised form: November 23, 2015
Published electronically: September 15, 2017
Additional Notes: This work was partially supported by CNPq PVE Grant #401020/2014-2, NSF grant DMS-1600554, FAPESP grant 2008/10659-1, and Leverhulme Trust grant RPG-279.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society